Iowa, 2009

Flash Flooding and Heavy Rain in Iowa, July 24, 2009

July 24, 2009 · NWS ARX · 5 events in 4 counties and zones

Thunderstorms with heavy rainfall hit some of the same areas repeatedly during the afternoon of July 24, which caused flash flooding. Streams and creeks overflowed their banks and sent water over some roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
$80,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms with heavy rainfall hit some of the same areas repeatedly during the afternoon of July 24, which caused flash flooding. Streams and creeks overflowed their banks and sent water over some roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 24, 2:17 AM CST, 11 hours 13 minutes earlier.

Area forecast discussion, Jul 24, 2:17 AM CST, 11 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
317 AM CDT FRI JUL 24 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

MAIN FORECAST CONCERN IS ON PRECIPITATION CHANCES TODAY ALONG WITH
SEVERE WEATHER THREAT.

07Z WATER VAPOR IMAGERY SHOWS RATHER IMPRESSIVE SHORTWAVE NEAR LAKE
WINNIPEG. ASSOCIATED COLD FRONT WAS MOVING THROUGH NORTHWEST
MINNESOTA...AND EXTENDING BACK THROUGH NORTH DAKOTA. RADAR MOSAIC
SHOWING WIDESPREAD CONVECTION AHEAD OF THIS SYSTEM OVER NORTHERN
MINNESOTA AND WAS SPREADING SOUTHEAST BEING SUPPORTED BY MOISTURE
TRANSPORT/ISENTROPIC LIFT.

24.00Z NCEP DETERMINISTIC MODELS IN GOOD AGREEMENT IN DROPPING
CLOSED MID-LEVEL LOW FROM NEAR LAKE WINNIPEG THIS MORNING...INTO
WESTERN LAKE SUPERIOR BY 12Z SATURDAY AND THEN INTO ONTARIO BY 12Z
MONDAY. DETERMINISTIC MODELS DO DIFFER ON HOW FAR SOUTH THIS
MORNING CONVECTION GET...WITH THE NAM/WRF ALONG WITH THE MESO-SCALE
MODELS HAVING A BETTER HANDLE ON THE CONVECTION THIS MORNING AND THUS
HAVE TRENDED WITH THEM IN THE NEAR TERM.

SEVERE WEATHER THREAT TODAY IS TIED CLOSELY TO MORNING CONVECTION
AND HOW MUCH ATMOSPHERE CAN REBOUND THIS AFTERNOON. VARIOUS MESO-
SCALE MODELS INCLUDING THE SPC-WRF CONSISTENT IN DROPPING NORTHERN
MINNESOTA CONVECTION SOUTHEAST ACROSS THE AREA THROUGH THE MORNING
HOURS...WITH OUTFLOW BOUNDARY THEN PUSHING INTO NORTHERN IOWA THIS
AFTERNOON. FRONT MOVES ACROSS THE AREA THIS AFTERNOON. IF ATMOSPHERE
CAN REBOUND SUFFICIENTLY...MODEL SOUNDINGS SHOW AMPLE 0-6KM SHEAR TO
SUPPORT SUPERCELLS. IN ADDITION HODOGRAPHS SHOWING STRONG TURNING IN
THE LOWEST 1 KM SUPPORTING THE POSSIBILITY OF ISOLATED TORNADOES.
THUS SEVERE WEATHER IS MORE CONDITIONAL ON AFFECTS OF THE MORNING
CONVECTION. FOR THIS REASON HAVE GONE WITH HIGHER POPS DURING THE
MORNING HOURS AND THEN KEPT CHANCE POPS FOR THE AFTERNOON INTO THE
EVENING HOURS. TEMPERATURES ALSO A CHALLENGE AS WARM +14 TO +16
CELSIUS AIR AHEAD OF FRONT WILL BE TEMPERED BY MORNING CLOUDS AND
CONVECTION. THUS WITH MORE CLOUDS HAVE OPTED TO UNDERCUT GUIDANCE
TODAY.

FRONT PUSHES SOUTH OF THE AREA TONIGHT...WITH A SECOND SHORTWAVE
THEN ROTATING AROUND THE MID LEVEL LOW FOR SATURDAY. INSTABILITIES
RATHER WEAK WITH ONLY AROUND 400 J/KG OF MOST UNSTABLE CAPE IN THE
NORTHERN FLOW. HAVE CONTINUED THE CHANCE POPS WITH ONLY MENTION OF
ISOLATED THUNDER.

MID LEVEL LOW SLOW TO PULL EAST...KEEPING AREA IN NORTHWEST FLOW
ALOFT AND RATHER UNSETTLED WEATHER FOR SUNDAY AS WEAK SHORTWAVES DROP
DOWN THROUGH THE FLOW. WILL KEEP LOWER END CHANCE POPS GOING THROUGH
MUCH OF THE PERIOD ALONG WITH THE BLOW NORMAL TEMPERATURES.

.LONG TERM...MONDAY THROUGH THURSDAY

BOTH THE 24.00Z GFS AND ECMWF CONTINUE TO SHOW TROUGHING ACROSS THE
GREAT LAKES INTO THE NORTHEAST THROUGH THE PERIOD. THIS KEEPS THE
LOCAL AREA IN NORTHWEST FLOW ALOFT. MODELS HINTING AT WEAK
SHORTWAVES CONTINUE TO ROTATE ACROSS THE AREA. THUS LOW END POPS
THROUGH THE PERIOD ALONG WITH BELOW NORMAL TEMPERATURES PER GRIDDED
DATABASE LOOK REASONABLE AND THUS WILL MAKE NO CHANGES TO THIS TIME
FRAME.

&&

.AVIATION...

THUNDERSTORM CLUSTER DIVING SOUTH/SOUTHEAST ACROSS THE REGION EARLY
THIS MORNING. THE PRECIPITATION WAS IN RESPONSE TO AN UPPER LEVEL
SHORTWAVE...AND LOW LEVEL JET/MOISTURE TRANSPORT. THE PCPN MASS
SHOULD HOLD TOGETHER AS IT APPROACHES THE TAF SITES THIS
MORNING...ALTHOUGH THERE MAY BE SOME DECREASE IN TS ACTIVITY AS
THERE WILL BE SOME DECREASE IN LOW LEVEL JET INTENSITY. CURRENT
TIMING WOULD BRING THE SHRA/TS TO KRST/KLSE BETWEEN 12-14Z...LASTING
TIL 18Z. 24.00Z ARW/NMM4/NAM12 SHOW THIS WELL. THIS ACTIVITY IS
AHEAD OF A SFC COLD FRONT...AND THIS IS SLATED TO EXTEND FROM
NORTHEAST WI INTO SOUTHWEST IA BY 00Z. THERE IS THE POTENTIAL FOR
SCATTERED SHRA/TS TO DEVELOP ALONG THIS FRONT LATER IN THE
AFTERNOON...ALTHOUGH THE FRONT WILL HAVE TO BATTLE THE STABILIZING
INFLUENCE OF THE PCPN FROM THIS MORNING. STILL...IF ENOUGH
INSTABILITY COULD BE REESTABLISHED FOR THE AFTERNOON...SOME STRONG
TO SEVERE STORMS WOULD BE POSSIBLE ALONG AND AHEAD OF THE FRONTAL
BOUNDARY. THE BETTER SEVERE THREAT WILL BE OVER IA. SOME MVFR
CONDITIONS COULD ACCOMPANY THE STORMS. FOR WINDS...LOOK FOR A SHIFT
TO THE WEST/NORTHWEST AS THE FRONT SLIDES THOUGH...ROUGHLY 22Z FOR
KRST AND 00Z FOR KLSE.

EXPECT CLEARING LATE THIS EVENING AS THE FRONT SINKS SOUTH...AND
AHEAD OF A LARGER CLOUD SHIELD ASSOCIATED WITH A LOW CENTER
MOVING INTO THE EASTERN GREAT LAKES. COULD SEE SOME BR OVERNIGHT AS
A RESULT...ALTHOUGH CONFIDENCE NOT HIGH ENOUGH TO ADD TO TAFS AS OF
YET. CLOUDS LOOK FAIRLY ABUNDANT FOR THE WEEKEND...BUT EXPECT VFR
CEILINGS AT THIS MOMENT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...RABERDING
AVIATION..........RIECK
Hazardous weather outlook, Jul 24, 11:41 AM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1241 PM CDT FRI JUL 24 2009

IAZ008-018-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-055-
251100-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINONA-
1241 PM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND
EVENING. IF SUFFICIENT INSTABILITY IS ABLE TO BUILD...ADDITIONAL
THUNDERSTORMS MAY DEVELOP. IF THIS OCCURS...THE WINDS ALOFT WOULD
FAVORABLE FOR THEM TO BECOME SEVERE BETWEEN 3 PM AND 10 PM. THE MAIN
SEVERE WEATHER THREATS WOULD BE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE POSSIBLE DURING THE WEEKEND AND INTO THE
FIRST PART OF NEXT WEEK. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED
SATURDAY OR SUNDAY. IT IS TOO EARLY TO DETERMINE IF THERE WOULD
BE A SEVERE WEATHER THREAT FOR THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ARE ADVISED TO BE ALERT FOR POSSIBLE ACTIVATION
THROUGH EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ009>011-019-029-030-WIZ054-061-251100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOWARD-WINNESHIEK-
1241 PM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT

AN AREA OF SEVERE THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE AREA
EARLY THIS AFTERNOON. LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL ALL BE POSSIBLE WITH THESE STORMS.

A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND
EVENING. IF SUFFICIENT INSTABILITY IS ABLE TO BUILD...ADDITIONAL
THUNDERSTORMS MAY DEVELOP. IF THIS OCCURS...THE WINDS ALOFT WOULD
FAVORABLE FOR THEM TO BECOME SEVERE THROUGH 10 PM. THE MAIN SEVERE
WEATHER THREATS WOULD BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE POSSIBLE DURING THE WEEKEND AND INTO THE
FIRST PART OF NEXT WEEK. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED
SATURDAY OR SUNDAY. IT IS TOO EARLY TO DETERMINE IF THERE WOULD
BE A SEVERE WEATHER THREAT FOR THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ARE ADVISED TO BE ALERT FOR POSSIBLE ACTIVATION
THROUGH EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK/BOYNE/04

In the hours before

Local storm report, Jul 24, 1:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
201 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 W VOLGA               42.80N 91.58W
07/24/2009  E1.75 INCH       CLAYTON            IA   PUBLIC

&&

SHEA
Local storm report, Jul 24, 1:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
205 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             3 SE VOLGA              42.77N 91.50W
07/24/2009  E1.00 INCH       CLAYTON            IA   PUBLIC

            COVERED THE GROUND

&&

SHEA
Local storm report, Jul 24, 1:15 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             6 W LITTLEPORT          42.75N 91.49W
07/24/2009  E0.88 INCH       CLAYTON            IA   PUBLIC

            DID NOT LAST LONG

&&

SHEA
Local storm report, Jul 24, 1:20 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             2 NNW EDGEWOOD          42.68N 91.42W
07/24/2009  E1.25 INCH       CLAYTON            IA   PUBLIC

&&

SHEA
Local storm report, Jul 24, 1:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
224 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             4 NW EDGEWOOD           42.69N 91.46W
07/24/2009  E1.75 INCH       CLAYTON            IA   PUBLIC

            STRONG WINDS ALSO REPORTED

0223 PM     HAIL             EDGEWOOD                42.65N 91.40W
07/24/2009  E1.25 INCH       CLAYTON            IA   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Jul 24, 1:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
229 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             2 W EDGEWOOD            42.65N 91.44W
07/24/2009  E1.00 INCH       CLAYTON            IA   PUBLIC

            TREE LIMBS DOWN

&&

SHEA

The radar

The La Crosse radar (KARX), 130 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Clayton

When
July 24, 1:30 PM CST
Where
Clayton County, 0.51 mi W of Strawberry Pt
Reported by
Law Enforcement
Coordinates
42.680, -91.540

Officers reported about 3 inches of water across Highway 3 in Clayton County.

Heavy Rain, Allamakee

When
July 24, 3:35 PM CST
Where
Allamakee County, 2.76 mi N of Wexford
Reported by
Amateur Radio
Coordinates
43.320, -91.170

An inch of rain fell within 20 minutes.

Flash Flood, Winneshiek

When
July 24, 4:55 PM CST to 7:30 PM CST
Where
Winneshiek County, 0.5 mi E of Calmar to 1.03 mi SE of Calmar
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
43.180, -91.870

Numerous small streams and drainage areas were flooded. A few roads south of Calmar had water over them.

Flash Flood, Fayette

When
July 24, 4:55 PM CST to 7:30 PM CST
Where
Fayette County, 1.97 mi W of Oelwein to 1.34 mi WSW of Oelwein
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
42.681, -91.939

Flash Flood, Clayton

When
July 24, 4:55 PM CST to 7:30 PM CST
Where
Clayton County, 0.66 mi NE of Edgewood to 1.21 mi SSE of Edgewood
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.675, -91.419

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175231, 175233, 175227, 175654, 175655.